J Pediatr Intensive Care 2020; 09(04): 304-306
DOI: 10.1055/s-0040-1709655
Case Report

Emergence Delirium: Can Corticosteroids Contribute to It?

1  Department of Pediatrics, Hospital Vall d'Hebron, Barcelona, Spain
,
Alejandro Cruz
2  Department of Pediatric Nephrology, Hospital Vall d'Hebron, Barcelona, Spain
,
Cristina Inoriza
3  Department of Anesthesiology, Hospital Vall d'Hebron, Barcelona, Spain
,
Eva Andreu
3  Department of Anesthesiology, Hospital Vall d'Hebron, Barcelona, Spain
,
Francisca Munar
3  Department of Anesthesiology, Hospital Vall d'Hebron, Barcelona, Spain
› Author Affiliations

Abstract

We report a case of emergence delirium after a propofol-based sedation for a renal biopsy in a teenager patient who had received high-dose and long-term corticosteroid treatment. Corticosteroid treatment is proposed as a possible risk factor for emergence delirium, although controlled studies are needed to assess this relationship. Although treatment for emergence delirium has not been well established, as described with steroid-induced psychiatric symptoms, antipsychotics could be a good therapeutic option.



Publication History

Received: 29 January 2020

Accepted: 10 March 2020

Publication Date:
17 April 2020 (online)

© 2020. Thieme. All rights reserved.

Georg Thieme Verlag KG
Stuttgart · New York